Tornadoes · United States · Kansas · 2007

EF0 tornado, Greensburg Arpt to Haviland, Kansas, May 5, 2007

From Greensburg Arpt to Haviland, this EF0 tornado ran 7.8 miles across Kiowa County on May 5, 2007, touching down at 7:02 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 5, 2007
Touchdown
7:02 PM CDT (00:02 UTC)
Lifted
7:16 PM CDT (00:16 UTC)
On the ground
14 minutes
Path length
7.8 miles (12.6 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Kiowa County
Touchdown point
37.499, -99.217
Lift-off point
37.600, -99.143
Record number
0705051802-01

What the Weather Service recorded

Unbelievably, an outbreak of tornadoes, some very large in size, raked the earth in basically the same area as the day before when Greensburg was nearly completely leveled. Although some of the tornadoes were large and apparently very strong, there was no loss of life on this day. A National Weather Service assessment team was in an area about 30 minutes before a tornado moved through. They also saw one tornado during the storm survey of damage that was produced the day before.

This tornado did not strike anything as it roamed across mainly pasture land.

This tornado occurred in very close proximately to a tornado less than 24 hours earlier. It eventually moved into Edwards county at 1930 CDT and caused EF1 damage to trees and pivot irrigation sprinklers.

This was a satellite tornado that moved southwest and south around a bigger tornado that had a long track of almost 27 miles. Nothing was damaged by this brief satellite tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS DDC issued a tornado warning for this county at 23:41 UTC, 21 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 17:15 UTC and running to 02:12 UTC.

Issued (UTC)ExpiredProductOffice
15:08 UTC00:00 UTCWind AdvisoryDDC
17:15 UTC02:12 UTCTornado WatchDDC
19:17 UTC19:45 UTCSevere Thunderstorm WarningDDC
19:44 UTC20:30 UTCSevere Thunderstorm WarningDDC
20:29 UTC21:15 UTCSevere Thunderstorm WarningDDC
22:03 UTC22:30 UTCSevere Thunderstorm WarningDDC
22:13 UTC22:28 UTCTornado WarningDDC
22:46 UTC23:30 UTCSevere Thunderstorm WarningDDC
23:07 UTC23:45 UTCSevere Thunderstorm WarningDDC
23:37 UTC00:00 UTCTornado WarningDDC
23:41 UTC00:15 UTCTornado WarningDDC
00:00 UTC00:45 UTCTornado WarningDDC
00:09 UTC00:45 UTCTornado WarningDDC
01:31 UTC02:15 UTCSevere Thunderstorm WarningDDC
01:37 UTC02:00 UTCTornado WarningDDC
01:40 UTC02:30 UTCSevere Thunderstorm WarningDDC
01:48 UTC02:04 UTCTornado WarningDDC
02:01 UTC02:30 UTCTornado WarningDDC
02:12 UTC08:10 UTCTornado WatchDDC
03:31 UTC04:00 UTCSevere Thunderstorm WarningDDC
04:00 UTC04:45 UTCSevere Thunderstorm WarningDDC
05:00 UTC05:30 UTCSevere Thunderstorm WarningDDC
09:53 UTC04:29 UTCFlood WatchDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:05 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 5, 1:39 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 5, 1:39 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT SAT MAY 5 2007

.DISCUSSION...

DAYS 1-2...

A VERY BUSY DAY WITH SEVERE WEATHER ALREADY ONGOING, SO DISCUSSION
WILL BE BRIEF TODAY.

SURFACE ANALYSIS AT 17Z SHOWS WHAT IS NOW A WELL DEFINED DRYLINE
THAT STRETCHES FROM NORTH TO SOUTH BETWEEN GARDEN CITY AND DODGE
CITY. EARLIER THIS MORNING THERE WERE 2 DRYLINES BUT THEY HAVE NOW
MERGED. STORMS ARE ALREADY DEVELOPING IN A WEAKLY CAPPED VERY
UNSTABLE ENVIRONMENT OVER SOUTHWEST KANSAS. THE HAVILAND PROFILER
SHOWS 70 KTS OF FLOW AT 500MB OUT OF THE SOUTHWEST AND A 40KT
WIND OUT OF THE SOUTH AT 850MB. THE 12Z SOUNDING WAS A CLASSIC
LOADED GUN SOUNDING WITH A DEEP LAYER OF MOISTURE AND VERY STEEP
LAPSE RATES JUST ABOVE A WEAK CAP. TEMPERATURES IN THE 700-500MB
LAYER SHOULD CONTINUE TO COOL AS THE UPPER TROUGH GRADUALLY SHIFTS
EAST AND THIS IS ALSO CONTRIBUTING TO A REMOVAL OF THE CAP SO
EARLY IN THE DAY. SEVERAL PIECES OF ENERGY ARE ROTATING AROUND THE
BASE OF THE LONGWAVE TROUGH. THE FIRST PIECE IS EJECTING RAPIDLY
NORTHEAST INTO SOUTHWEST NEBRASKA WITH ANOTHER TRAILING PIECE OF
ENERGY MOVING EAST ACROSS NORTHERN NEW MEXICO. THE SHORT TERM
MODELS AGREE THAT THE DRYLINE SHOULD RETREAT BACK TO THE WEST
LATER ON THIS AFTERNOON AND INTO THE EVENING. STORMS COULD FIRE
ALONG THIS DRYLINE AT ANY TIME, ESPECIALLY AS THE SECOND PIECE OF
ENERGY EJECTS OUT INTO THE HIGH PLAINS. DID NOT MAKE MUCH
ADJUSTMENT TO POPS BUT DID BACK THE HIGHER POPS WEST SOME.

THE SURFACE COLD FRONT SHOULD BEGIN TO MAKE SOME EASTWARD PROGRESS
INTO WESTERN KANSAS ON SUNDAY AS THAT SECOND JET STREAK/VORT MAX EJECTS
NORTHEAST ACROSS THE PLAINS TONIGHT. ANOTHER ROUND OF STORMS IS
LIKELY FOR SOUTHWEST KANSAS NEAR AND AHEAD OF THE FRONT WHICH WILL
LIE ACROSS CENTRAL PORTIONS OF THE CWA. THE THREAT FOR TORNADOES
IS NOT AS CERTAIN AS IN EARLIER DAYS AS UNCERTAINTIES EXIST
REGARDING CONVECTIVE MODE (POSSIBLY MORE LINEAR) AND AIRMASS
INSTABILITY WITH CONVECTIVE DEBRIS TENDING TO KEEP THINGS COOLER.
HOWEVER, WILL CONTINUE TO MENTION SEVERE IN THE GRIDS.

THE FRONT FINALLY SLIDES TO THE SOUTH AND EAST ON MONDAY WITH THE
BEST CHCS FOR STORMS FINALLY BEING OUT OF MY CWA. HOWEVER, AS THE
MAIN TROUGH LIFTS OUT TOWARD MONDAY NIGHT AND TUESDAY, THIS SHOULD
ENHANCE LIFT NORTH OF THE FRONTAL BOUNDARY AND GENERATE PRECIP
WITH THE BEST CHCS BEING OVER MY SOUTHEASTERN COUNTIES. THE UKMET
IS THE LEAST AGGRESSIVE WITH THE PRECIP UNTIL ABOUT MONDAY NIGHT
SO I KEPT POPS A BIT LOWER FOR MONDAY AS COOLER MORE STABLE AIR
MAKES ITS WAY INTO WESTERN KANSAS.

LACY

DAYS 3-7...

NO CHANGES MADE TO THE EXTENDED FORECAST.  POPULATED DAYS 7-8 WITH
HPC GUIDANCE.  TOO MUCH GOING ON WITH THE PRESENT WEATHER TO DEVOTE
MUCH EFFORT INTO THE EXTENDED.

BURKE

&&

.AVIATION...

ICT DOING AVIATION BACK UP FOR DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  72  55  71 /  70  60  50  30
GCK  57  68  51  70 /  50  50  40  20
EHA  53  65  50  68 /  20  40  30  20
LBL  58  69  51  70 /  40  50  40  30
HYS  65  73  56  73 /  70  70  60  20
P28  68  77  60  74 /  70  70  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046-
062>066-075>081-085>090.

&&

FN27/12/99
Hazardous weather outlook, May 5, 3:20 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SAT MAY 5 2007

KSZ030-031-043>046-063>066-076>081-086>090-052200-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
320 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT...

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT...

A DRYLINE IS NEARLY STATIONARY ALONG A LINE FROM TREGO CENTER TO
DODGE CITY TO AROUND 8 MILES WEST OF ENGLEWOOD THIS AFTERNOON.
STORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP ALONG AND AHEAD
OF THIS BOUNDARY FOR THE REMAINDER OF THE AFTERNOON. LARGE HAIL,
DAMAGING WINDS, AND ISOLATED STRONG TORNADOES WILL BE THE PRIMARY
HAZARDS.

THE DRYLINE IS FORECAST TO RETREAT WESTWARD THIS EVENING AND WILL
EXTEND ALONG A LINE FROM SCOTT CITY TO GARDEN CITY TO LIBERAL THIS
EVENING. THE THREAT FOR LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES WILL EXPAND WEST TO INCLUDE THE GARDEN CITY, SCOTT CITY,
AND LIBERAL AREAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

ANOTHER RISK OF STRONG TO SEVERE THUNDERSTORMS IS PROBABLE AGAIN
SUNDAY AND SUNDAY NIGHT AS A COLD FRONT ADVANCES INTO WESTERN
KANSAS. THE PRIMARY HAZARDS ARE LARGE HAIL, DAMAGING WINDS, AND A
FEW ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SEVERE
WEATHER SPOTTING AND REPORTS ALONG AND EAST OF A SCOTT CITY TO
GARDEN CITY TO LIBERAL LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ062-075-085-052200-
GRANT-KEARNY-STEVENS-
320 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT...

THE DRYLINE SHOULD FOR THE MOST PART STAY EAST OF GRANT, KEARNY, AND
STEVENS COUNTIES THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM
DEVELOPMENT SHOULD THEREFORE BE EAST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ON SUNDAY
WHICH SHOULD MOVE EAST OF GRANT, KEARNY, AND STEVENS COUNTIES BY
AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED ALONG AND WEST OF A LAKIN TO
HUGOTON LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061-074-084-052200-
HAMILTON-MORTON-STANTON-
320 PM CDT (220 PM MDT) SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY MORNING ALONG A
COLD FRONT AS IT ADVANCES EAST INTO WESTERN KANSAS. BY AFTERNOON,
THE FRONT SHOULD BE EAST OF HAMILTON, MORTON, AND STANTON COUNTIES.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS HAMILTON, MORTON, AND STANTON COUNTIES.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

In the hours before

Local storm report, May 5, 6:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          4 SW STAFFORD           37.92N 98.65W
05/05/2007                   STAFFORD           KS   BROADCAST MEDIA

            BRIEF TOUCHDOWN. MULTIPLE REPORTS RECEIVED

0540 PM     HAIL             14 ENE ST. JOHN         38.08N 98.52W
05/05/2007  E1.75 INCH       STAFFORD           KS   PUBLIC

0612 PM     TORNADO          2 N BELPRE              37.98N 99.10W
05/05/2007                   EDWARDS            KS   STORM CHASER

            WRAPPED IN RAIN

&&

UMSCHEID
Local storm report, May 5, 6:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             6 S LARNED              38.10N 99.10W
05/05/2007  E2.75 INCH       PAWNEE             KS   EMERGENCY MNGR

            PERIODIC BRIEF FUNNELS HAVE BEEN REPORTED IN THIS AREA AS
            WELL. RELAYED BY PAWNEE COUNTY EM

&&

UMSCHEID
Local storm report, May 5, 6:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BUCKLIN                 37.55N 99.63W
05/05/2007  E1.00 INCH       FORD               KS   TRAINED SPOTTER

&&

UMSCHEID
Local storm report, May 5, 6:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             LARNED                  38.18N 99.10W
05/05/2007  E1.75 INCH       PAWNEE             KS   TRAINED SPOTTER

            IN THE TOWN.

&&

UMSCHEID
Local storm report, May 5, 6:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          5 W COLDWATER           37.26N 99.43W
05/05/2007                   COMANCHE           KS   STORM CHASER

            RELAYED BY TULSA NWS OFFICE

&&

UMSCHEID
Local storm report, May 5, 6:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TORNADO          2 W BELPRE              37.95N 99.14W
05/05/2007                   EDWARDS            KS   EMERGENCY MNGR

&&

MB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

0.0 hours before the tornado, 68 km from the path. May 6, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 981 joules per kilogram, CIN -2, lifted condensation level 1826 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -2 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
2270 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

12.0 hours after it, 68 km from the path. May 6, 2007.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -20301, lifted condensation level 2141 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2007-05-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -103 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-20301 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The surface observations

Pratt (PTT), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:10 UTC78.862.6170° 20 kt301000.7VCTS
22:30 UTC78.862.6160° 17 kt291000.7TS
22:50 UTC78.862.6160° 18 kt281000.7VCTS
23:10 UTC78.862.6150° 20 kt281000.7VCTS
23:30 UTC78.864.4150° 16 kt231000.7VCTS
23:50 UTC7764.4160° 17 kt231000.7VCTS
00:10 UTC75.264.4150° 17 kt301000VCTS
00:30 UTC75.266.2150° 21 kt261000.7VCTS HZ
00:50 UTC73.464.4150° 26 kt34999.7TS
01:10 UTC73.464.4150° 27 kt341000TS
01:30 UTC73.464.4160° 22 kt291001TS
01:50 UTC73.464.4150° 21 kt271001.4VCTS

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the touchdown began at 00:02 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:21 UTCHAIL 1CullisonPratt, KS
21:48 UTCFUNNEL CLOUD9 Nw PrattPratt, KS
21:48 UTCTORNADO4 S ByersPratt, KSBRIEF TORNADO...DEBRIS CLOUD WAS EVIDENT BELOW A FUNNEL.
22:20 UTCTORNADO4 Sw StaffordStafford, KSBRIEF TOUCHDOWN. MULTIPLE REPORTS RECEIVED
22:22 UTCTSTM WND DMG8 W NeolaStafford, KSPOSSIBLE TORNADO DAMAGE. CENTER PIVOT IRRIGATION SPRINKLER FLIPPED AND TREE DAMAGE ACROSS ROAD.
22:40 UTCHAIL 1.5KinsleyEdwards, KS
22:45 UTCHAIL 1KinsleyEdwards, KS
22:51 UTCHAIL 1.25SitkaClark, KS
22:55 UTCHAIL 1BucklinFord, KS
23:05 UTCFLOOD5 N BucklinFord, KSWATER OVER OUTLAW RD. BARELY PASSIBLE.
23:05 UTCTORNADO2 W BelpreEdwards, KS
23:10 UTCHAIL 1.753 Se GarfieldPawnee, KS
23:12 UTCTORNADO2 N BelpreEdwards, KSWRAPPED IN RAIN
23:13 UTCHAIL 2.756 S LarnedPawnee, KSPERIODIC BRIEF FUNNELS HAVE BEEN REPORTED IN THIS AREA AS WELL. RELAYED BY PAWNEE COUNTY EM
23:35 UTCTORNADO5 W ColdwaterComanche, KSRELAYED BY TULSA NWS OFFICE
00:15 UTCHAIL 16 W GreensburgKiowa, KS
00:15 UTCTORNADO5 Sw HavilandKiowa, KSKWCH MEDIA FROM ALONG HIGHWAY 54...BRIEF TOUCHDOWNS.
00:27 UTCHAIL 0.754 Ne BucklinFord, KS
00:30 UTCHAIL 2.7511 Ne AshlandClark, KSSTONES WERE BETWEEN 2.5 AND 3.25 INCHES IN DIAMETER.
00:33 UTCHAIL 12 S TrousdaleEdwards, KS
00:39 UTCTORNADOHopewellPratt, KSDAMAGE REPORTED FROM PRATT COUNTY EM JUST EAST OF HOPEWELL. DAMAGE EXTENT UNCLEAR
00:42 UTCTORNADO1 N HopewellStafford, KSEXTENSIVE TREE DAMAGE AND ROOF BLOWN OFF A HOUSE. ROADS NEARLY IMPASSABLE DUE TO TREE DAMAGE. TIME ESTIMATE OF TORNADO PASSAGE.
01:00 UTCTORNADOMacksvilleStafford, KSLARGE HALF MILE WIDE TORNADO VERY NEAR MACKSVILLE...MAY HAVE GONE THROUGH MACKSVILLE...NO DETAILS AT THIS TIME HOWEVER. MULTIPLE REPORTS OF THIS TORNADO AND ITS WIDTH.
01:01 UTCTORNADO1 E MacksvilleStafford, KS
01:02 UTCTORNADO2 Se MacksvilleStafford, KSESTIMATED LOCATION.
01:15 UTCFLOODMacksvilleStafford, KSA NUMBER OF ROADS REPORTED FLOODED CURB TO CURB.
01:15 UTCHAIL 1.25MacksvilleStafford, KSHAIL QUARTER TO HALF DOLLAR SIZED HAIL
01:15 UTCTORNADO6 N DillwynStafford, KSTWO TORNADOES ON GROUND AT THE SAME TIME. LARGE WEDGE TORNADO 6 MILES NORTH OF DILLWYN...ANOTHER MULTI VORTEX TORNADO WAS SPOTTED ABOUT HALF MILE EAST OF THE WEDGE TORNADO. INDICATIONS FROM STAFFORD COUNTY EM ARE THAT TH
01:33 UTCTORNADO3 Nw St. JohnStafford, KSTWO LARGE WEDGE TORNADOES APPARENTLY ON THE GROUND AT THE SAME TIME ABOUT 3 MILES NORTHWEST OF SAINT JOHN. STORM CHASER REPORTS.
01:37 UTCTORNADO2 W GreensburgKiowa, KSTORNADO ON THE GROUND MOVING EAST.
02:03 UTCHAIL 15 N BucklinFord, KS
02:04 UTCTORNADOTrousdaleEdwards, KSTORNADO OVER CENTER OF TROUSDALE
02:23 UTCTSTM WND GST 75BelpreEdwards, KS70 TO 80 MPH WINDS ESTIMATED IN BELPRE
02:23 UTCHAIL 112 N BucklinFord, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 5, 2007

96 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 51:21 AM CDTEF1Barton, KS5.5100$2.0 million
May 51:28 AM CDTEF1Barton, KS6.2125$57,000
May 51:46 AM CDTEF1Barton, KS5.2100$40,000
May 52:06 AM CDTEF0Ellsworth, KS0.540$13,000
May 512:23 PM CDTEF1Custer, NE20.6150$150,000
May 511:57 AM MDTEF0Logan, CO0.150
May 51:03 PM CDTEF1Custer, NE40.7220$40,000
May 52:05 PM CDTEF1Brown, NE14.3220$40,000
May 53:48 PM CDTEF0Knox, NE11.4100$10,000
May 53:57 PM CDTEF1Keya Paha, NE16.71001$100,000
May 54:31 PM CDTEF1Miner, SD0.150$2,000
May 54:33 PM CDTEF2Bon Homme, SD3.5100$50,000
May 54:35 PM CDTEF2Miner, SD1.0100$20,000
May 54:43 PM CDTEF2Bon Homme, SD4.0100$100,000
May 54:48 PM CDTEF0Pratt, KS1.430
May 54:58 PM CDTEF1Saline, NE18.3400
May 54:59 PM CDTEF1Pratt, KS11.1150
May 55:00 PM CDTEF0Hutchinson, SD0.250
May 55:10 PM CDTEF0Hutchinson, SD0.150
May 55:15 PM CDTEF0Knox, NE1.5200
May 55:16 PM CDTEF1Hutchinson, SD5.0100
May 55:17 PM CDTEF0Knox, NE3.0100
May 55:20 PM CDTEF1Hanson, SD1.9100$10,000
May 55:24 PM CDTEF0Knox, NE5.3150
May 55:28 PM CDTEF1Knox, NE8.9440
May 55:36 PM CDTEF0Stafford, KS4.5100
May 55:41 PM CDTEF1Hanson, SD0.5100$10,000
May 55:43 PM CDTEF2Knox, NE5.55003$1.0 million
May 55:45 PM CDTEF0Knox, NE3.5100
May 55:50 PM CDTEF0Davison, SD3.550
May 55:52 PM CDTEF0Yankton, SD0.150
May 55:52 PM CDTEF1Yankton, SD1.01001$100,000
May 55:59 PM CDTEF2Osborne, KS7.57511$150,000
May 56:00 PM CDTEF0Edwards, KS2.475
May 56:05 PM CDTEF3Aurora, SD4.0200$300,000
May 56:09 PM CDTEF0Rice, KS0.340
May 56:15 PM CDTEF1Sanborn, SD0.5100$20,000
May 56:15 PM CDTEF0Rice, KS1.540
May 56:17 PM CDTEF2Yankton, SD0.5100$100,000
May 56:30 PM CDTEF0Gregory, SD0.150
May 56:30 PM CDTEF0Gregory, SD0.150
May 56:33 PM CDTEF0Comanche, KS1.930
May 56:35 PM CDTEF0Charles Mix, SD0.150
May 56:40 PM CDTEF1Brule, SD0.5100
May 56:45 PM CDTEF0Barton, KS0.150
May 56:54 PM CDTEF0Barton, KS0.240
May 57:01 PM CDTEF2Edwards, KS2.775
May 57:09 PM CDTEF0Mills, IA4.080
May 57:20 PM CDTEF0Collingsworth, TX2.8100
May 57:22 PM CDTEF2Kiowa, KS26.9880
May 57:23 PM CDTEF2Hanson, SD10.5400$60,000
May 57:26 PM CDTEF0Kiowa, KS1.350
May 57:27 PM CDTEF1Collingsworth, TX7.0200
May 57:32 PM CDTEF1Barton, KS4.0100$60,000
May 57:40 PM CDTEF0Roger Mills, OK0.8100
May 57:47 PM CDTEF1Miner, SD0.2100$10,000
May 57:47 PM CDTEF0Miner, SD0.150
May 57:50 PM CDTEF1Edwards, KS1.550
May 57:50 PM CDTEF1Fremont, IA11.3200
May 57:55 PM CDTEF0Stafford, KS1.350

All 97 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.